Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Denver/Boulder, CO

May 27, 2001Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2001, 3:23 PM MDT for Larimer County, Weld County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2001, 3:23 PM MDT (21:23 UTC)
Expired
May 27, 2001, 4:00 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 40 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 272124
SVRDEN
COC069-123-272145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
322 PM MDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO
  NORTHERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF ROCKPORT...OR ABOUT 21
  MILES SOUTH OF CHEYENNE...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AULT...
BRIGGSDALE...CARR...GROVER...HEREFORD...KEOTA...NATURAL FORT REST
AREA...NUNN...PIERCE...PURCELL...ROCKPORT AND WELLINGTON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4099 10512 4058 10497 4051 10389 4100 10418

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:05 PM MDT, 18 minutes earlier.

Area forecast discussion, May 27, 3:05 PM MDT, 18 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
305 PM MDT SUN MAY 27 2001

SHORT TERM DISCUSSION:  JUST ENOUGH HEAT/MOISTURE TO GENERATE STORMS
THIS AFTERNOON.  PLENTY OF SHEAR TO ALLOW STORMS TO PERSIST AND
CAPES AROUND 1000 J/KG PROVIDING A THREAT OF SEVERE STORMS...WITH
HAIL THE MAIN THREAT.  CONVERGENCE LINE ALONG INTERSTATE 70 DROPPING
SOUTH LOOKS TO BE A GOOD FOCUS.  THE AIR TO THE NORTH HAS BETTER
MOISTURE BUT WILL PROBABLY BE TOO COOL FOR SUSTAINED SEVERE
CONVECTION.  WITH THE FOCUS PROBABLY SHIFTING SOUTH AND EAST OF OUR
AREA BY THIS EVENING...I WILL NOT BOOST THE OVERNIGHT POPS.

LONG TERM DISCUSSION:  ON MONDAY WE SHOULD HAVE MORE MOISTURE AS
WINDS GO SELY.  THE QUESTION IS WHETHER WE WILL GET WARM ENOUGH FOR
ANOTHER GOOD ROUND OF STORMS.  THERE SHOULD BE MORE SUN AS THE LIFT
FROM THE SHORTWAVE COMING INTO SRN CA SHOULD NOT BE ARRIVING UNTIL
LATE IN THE DAY...GETTING US CLOSE TO THE CONVECTIVE TEMPERATURE.
SO THE STAGE COULD BE SET FOR MORE NUMEROUS SEVERE STORMS BUT THE
TIMING APPEARS TO BE MORE OF AN EVENING EVENT.  ETA/AVN DIFFER ON
DETAILS FOR TUE WITH AVN BRINGING OUT THE MAIN PIECE OF THE SW
TROF.  NOT SURE WHICH IS RIGHT BUT EVEN IN THE ABSENCE OF LIFT THERE
IS STILL A CHANCE OF STORMS AS THE LOW LEVEL MOISTURE WILL BE IN
PLACE.  THE LATEST AVN IS FASTER TO POP THE RIDGE UP THAN THE
MRF/ECMWF ON WED/THU.  PROBABILITY OF PRECIP LOOKS LOW ENOUGH TO
IGNORE FROM THU ON.     GIMMESTAD

.DEN...NONE.

In the hours before

Special weather statement, May 27, 10:45 AM MDT, 4 hours 38 minutes before
COZ030>051-272000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT SUN MAY 27 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: A MODERATE NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
NORTHEASTERN COLORADO TODAY AND TONIGHT.  THE AIRMASS WILL BE FAIRLY
MOIST AND UNSTABLE.  LOW LEVEL MOISTURE WILL GRADUALLY INCREASE
THROUGH THE AFTERNOON AS EASTERLY WINDS INCREASE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY.  THE BEST
POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE DENVER
AREA.  A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 2 PM...ACROSS
EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS WELL
AS SOUTHERN WASHINGTON AND LINCOLN COUNTIES.

THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL
SHEAR WILL RESIDE IN THIS AREA.  THE MAIN THREAT FROM THE STORMS
WILL LIKELY BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

COOPER
Special weather statement, May 27, 11:24 AM MDT, 3 hours 59 minutes before
COZ030>051-272000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT SUN MAY 27 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL
CONTINUE OVER NORTHEASTERN COLORADO TODAY AND TONIGHT.  THE AIRMASS
WILL BE FAIRLY MOIST AND UNSTABLE.  LOW LEVEL MOISTURE WILL
GRADUALLY INCREASE THROUGH THE AFTERNOON AS EASTERLY WINDS INCREASE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY.  THE BEST
POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE DENVER
AREA.  A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 2 PM...ACROSS
EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS WELL
AS SOUTHERN WASHINGTON AND LINCOLN COUNTIES.

THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL
SHEAR WILL RESIDE IN THIS AREA.  THE MAIN THREAT FROM THE STORMS
WILL LINKELY BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

COOPER
Special weather statement, May 27, 1:30 PM MDT, 1 hour 53 minutes before
COZ030>051-272130-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT SUN MAY 27 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL
CONTINUE OVER NORTHEASTERN COLORADO THIS AFTERNOON AND EVENING.
THE AIRMASS WILL BE FAIRLY MOIST AND UNSTABLE.  LOW LEVEL MOISTURE
WILL REMAIN INTACT THIS AFTERNOON AS EASTERLY WINDS GRADUALLY
INCREASE.

AT 1 PM...SCATTERED SHOWERS AND THUNDERSTORM WERE DEVELOPING NORTH
OF A LINE EXTENDING FROM LONGMONT TO STERLING.  ALTHOUGH THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...OUTFLOW GENERATED FROM
THESE STORMS MAY BE SUFFICIENT ENOUGH TO TRIGGER STRONGER STORMS
SOUTH AND EAST OF THIS AREA LATER THIS AFTERNOON.

THE BEST POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF THE
DENVER AREA.  A FEW SEVERE THUNDERSTORMS COULD DEVELOP AFTER 230 PM...
ACROSS EASTERN PORTIONS OF ADAMS...ARAPAHOE AND ELBERT COUNTIES...AS
WELL AS WASHINGTON AND LINCOLN COUNTIES.

THE BEST COMBINATION OF HEATING...LOW LEVEL MOISTURE AND VERTICAL
SHEAR WILL RESIDE IN THIS AREA.  THE MAIN THREAT FROM THE STORMS
WILL LIKELY BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY.

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:06 AM MDTSevere Thunderstorm WarningBOUElbert, Lincoln54 min
May 27, 2:30 PM MDTSevere Thunderstorm WarningBOULincoln30 min
May 27, 2:40 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Jefferson35 min
May 27, 3:02 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.